Coping Series: Digestive Problems

dig-issuesLast week we held the second discussion in our Coping Webinar Series, focused on the most common side effects of lung cancer treatment, digestive problems, including nausea, vomiting, constipation and diarrhea.

We sat down with Director of Palliative Care at Carolinas Healthcare System, Niki Koesel ANP, ACHPN, FPCN and oncology and palliative care doctor at UC San Diego Moores Cancer Center, Eric Roeland MD, FAAHPM to determine what causes common digestive issues, how to manage them and more importantly, how to prevent them.

Key Takeaways

  • Prevention is key! There are medications that can help prevent you from feeling ill.
  • Any changes or discomfort should be reported to your treatment team right away, whether experienced at home or in the infusion center. Your team cannot help you unless they know what is going on.
  • You are not alone! 70-80% of lung cancer patients experience some type of digestive issue when going through chemotherapy.

Nausea & Vomiting

Nausea and vomiting are the #1 side effects of patients undergoing chemotherapy

Why is it important to address?

  • So you can feel better! Your treatment team has the tools to help.
  • It can interfere with the processing of chemotherapy
  • It can cause unplanned office/hospital visits

Tips:

  • Drink plenty of fluids
  • Regarding food, “If it looks good and you can keep it down, go for it”
  • Wear clothing that is loose fitting around your waist area
  • Be aware of your triggers (e.g. odors)
  • Try relaxation techniques

Constipation

What does it mean? Any changes in how often you go to the bathroom or changes in the comfort of your stool.

Why does it happen?

  • Some treatments or medications can cause constipation (e.g. anti-nausea meds)
  • Electrolyte imbalances (e.g. dehydration, elevated calcium)
  • Decreased mobility

Talk to your doctor about the right medications for your situation. Additionally, here are some non-medication treatment tips:

  • Get regular exercised. Keep moving!
  • Dietary modifications (e.g. increased fluid and fiber intake)
  • Medication review and rotation if appropriate

Diarrhea  

What to do if you have diarrhea:

  • Maintain hydration
  • Protect perianal area
  • Treat infections
  • Ask your doctor about “overflow diarrhea” caused by constipation
  • Consider dose reduction or delay

Tips:

  • The same amount should go in as comes out; drink plenty of clear fluids and avoid caffeine and milk products
  • Avoid greasy/fatty foods, raw fruits and vegetables and foods high in fiber

Click here to view the full webinar video.

For any questions about lung cancer and treatment side effects, call our HelpLine at 1-800-298-2436.

Lung Cancer Alliance’s Coping Webinar Series is a program to help you manage the side effects and symptoms of lung cancer and its treatment. Click here to learn more.